• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

2005 and 2006 FDA Alerts and Updates on Mifeprex

  
 Historical Information on Mifepristone (marketed as Mifeprex) 

 

For current information on Mifeprex, see Mifeprex (mifepristone) Information

 
  • March 17, 2006 Update: The Food and Drug Administration has been informed of two additional deaths following medical abortion with mifepristone (Mifeprex).  The Agency received verbal notification of the deaths in the United States from the manufacturer, Danco Laboratories.  At this time we are investigating all circumstances associated with these cases and are not able to confirm the causes of death.  However, all providers of medical abortion and their patients need to be aware of the specific circumstances and directions for use of this drug and all risks including sepsis when considering treatment.  In particular, physicians and their patients should fully discuss early potential signs and symptoms that may warrant immediate medical evaluation.

  • November 4, 2005 Update: This update provides additional information about the four women referred to in the July 19, 2005, alert (see below) who died of sepsis (a severe illness caused by infection of the bloodstream) following medical abortions in the United States. Since the July alert, FDA has learned that all four women were infected with the same type of bacteria. In addition, FDA has tested batches of Mifeprex and misoprostol and has not found any contamination with this type of bacteria.

  • July 19, 2005: FDA is aware of four women in the United States who died from sepsis (severe illness caused by infection of the bloodstream) after medical abortion with Mifeprex and misoprostol. Sepsis is a known risk related to any type of abortion. The symptoms in these cases were not the usual symptoms of sepsis. We do not know whether using Mifeprex or misoprostol caused these deaths. Patients should contact a healthcare professional right away if they have taken these medicines and develop stomach pain or discomfort, or have weakness, nausea, vomiting, or diarrhea with or without fever, more than 24 hours after taking misoprostol. These symptoms, even without a fever, may indicate sepsis. Make sure your healthcare practitioner knows you are undergoing a medical abortion.